Montana, 2018

Blizzard and Winter Storm in Montana, February 14 to 15, 2018

February 14 to 15, 2018 · NWS BYZ · 8 events in 8 counties and zones

Another arctic front swept across the Billings Forecast Area. At the same time, a moist Pacific flow aloft moved over this arctic airmass.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

Another arctic front swept across the Billings Forecast Area. At the same time, a moist Pacific flow aloft moved over this arctic airmass. This combined with strong jet dynamics resulted in heavy snow across portions of the Billings Forecast Area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Feb 14, 2:45 PM MST, 2 hours 45 minutes earlier.

Area forecast discussion, Feb 14, 2:45 PM MST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Billings MT
245 PM MST Wed Feb 14 2018

.SHORT TERM...valid for Thu and Fri...

Mild afternoon today before the next arctic front arrives this
evening and overnight. Winds have decreased below advisory levels
this afternoon across the Livingston and Nye areas so we will
cancel the wind advisory for these areas.

The next arctic front will begin to move through the western and
northern areas from Livingston to Judith gap by mid-evening, the
central areas around midnight with far southeast Montana around 2
am. High temperatures for Thursday will actually be reached during
the overnight hours tonight. Temperatures will go from the 30s
and lower 40s this evening to single digits and teens by daybreak
Thursday with readings remaining fairly stationary throughout the
day.

Winds will become northerly and gusty along and behind the front
through most of Thursday. Models are in decent agreement with
placement of qpf across the area but differ somewhat with amounts.
General consensus looks to be about 2-3 inches across most of the
forecast area with two exceptions. First, most areas north and
east of Yellowstone County where closer to 1-2 inches may be
common, and second, along the Beartooth/Absaroka Foothills from
Red Lodge to Nye where 3-5 inches will be likely. The foothills
area will need to be watched as the event unfolds as higher
amounts are possible. As a result, we will issue a winter weather
advisory for snow and blowing snow for the northern areas from mid
evening through noon tomorrow and a winter weather advisory for
snow for most of the remainder of the area from midnight tonight
through the day tomorrow. The snow is expected to decrease fairly
quickly from north to south during the afternoon Thursday.

Friday will see a return to a westerly surface flow and downslope
component along with some rising 500mb heights. This will allow
temperatures to warm back up into the upper 20s to lower 30s.
Models bring another fast, although weaker, system within a
northwest flow aloft across the forecast area Friday night. This
will bring another chance for snow. But at this time, amounts look
to be fairly light.

**A note of caution, road surface temperatures may be close to
 freezing or slightly above with the onset of the snow tonight.
 Quickly dropping temperatures may cause wet road surfaces to
 quickly freeze so the Thursday morning commute may be
 hazardous.** Hooley

.LONG TERM...valid for Sat...Sun...Mon...Tue...Wed...

Extended forecast remains similar to previous extended forecast.
Models have come into better agreement with the system that will
affect the region Saturday night into Tuesday, however, there are
differences in the amounts and placement of QPF, which lends
uncertainty to the snow amounts.

A Pacific jet will be positioned NW to SE over the area on
Saturday. The jet will eventually become oriented SW to NE as it
shifts S through the area on the front side of a trough through
Sunday. NW flow will be over the area on Sat. with some energy
lingering in the flow from the Friday night system. Vorticity and
moisture will move out of the trough in the Pacific NW, and affect
the area Sat. afternoon. Thus kept a low chance of snow over much
of the area Sat. morning, then had snow moving in from the W Sat.
afternoon. Snow amounts will be very light and Sat. will be the
warmest day of the period with highs in the 20s to mid 30s. More
energy from the trough will cross the area Sat. night, accompanied
by good moisture. Precipitable waters will average around /.30/
inches based on GEFS plumes. While there is no 700 mb low, a
surface low will move into WY, and surface to 850 mb winds will
turn upslope from a NE direction. These factors will bring
accumulating snow to the area, with the highest chances from KBIL
W. The model QPF amounts did differ during this period, but at
least several inches of snow do appear likely from KBIL W. Area
will be under WSW flow on Sun. and upslope flow will continue
with the differing QPF amounts. Had highest PoPs in the upslope
areas. Temperatures will be in the teens and 20s.

The trough will pivot eastward through the area Monday through
Tuesday and chances for snow will decrease gradually. Highs will
range from the single digits E to the 20s W. The weather looks
drier for the rest of the period with slightly warmer conditions
for Wednesday. Arthur

&&

.AVIATION...

Winds are reducing across the foothills with gusts reducing under
30 kts. Expect winds to turn to the north and northeast this
evening as a cold front passes through. Snow showers develop this
afternoon by KLVM and spread east and south through the night with
widespread IFR/MVFR cigs and vis developing at all terminals
after midnight. These low cigs/vis will persist through at least
18z Thursday with snow expected. Mountain obscurations will occur
through the period. Dobbs

&&

.PRELIMINARY POINT TEMP/POPS...

    Thu     Fri     Sat     Sun     Mon     Tue     Wed
-----------------------------------------------------------
BIL 012/016 003/034 018/032 012/021 904/016 904/020 003/026
    88/S    02/S    62/S    64/S    53/S    22/S    01/B
LVM 014/020 009/033 022/034 018/025 003/019 000/026 009/029
    67/S    14/S    64/S    75/S    43/S    22/S    12/S
HDN 010/016 904/033 014/030 009/019 905/014 907/016 901/024
    88/S    01/B    63/S    54/S    44/S    22/S    01/B
MLS 007/011 905/028 012/023 006/013 908/006 912/009 908/018
    66/S    01/E    42/S    43/S    43/S    22/S    01/U
4BQ 012/015 905/032 015/028 011/021 905/012 906/015 904/023
    88/S    00/B    43/S    44/S    44/S    33/S    01/U
BHK 006/010 905/028 011/022 005/014 908/006 912/010 908/019
    66/S    01/B    32/S    44/S    43/S    22/S    01/U
SHR 014/017 903/032 014/030 012/022 905/013 906/018 902/026
    88/S    01/B    43/S    45/S    43/S    22/S    01/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory in effect from 9 PM this evening to
      noon MST Thursday FOR ZONES 28-29-31-42-63.
     Winter Weather Advisory in effect from midnight tonight to 6
      PM MST Thursday FOR ZONES 30-34-35-38-39-41-56>58-64>66.
WY...Winter Weather Advisory in effect from midnight tonight to 6
      PM MST Thursday FOR ZONE 99.

&&

weather.gov/billings
Hazardous weather outlook, Feb 14, 2:28 AM MST, 15 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
228 AM MST Wed Feb 14 2018

MTZ028>042-056>058-063>068-WYZ098-099-150930-
Southern Wheatland-Musselshell-Treasure-Northern Rosebud-Custer-
Fallon-Northern Stillwater-Yellowstone-Powder River-Carter-
Southern Big Horn-Eastern Carbon-Northern Park-
Northern Sweet Grass-Golden Valley-Red Lodge Foothills-
Northern Big Horn-Southern Rosebud-Judith Gap-Paradise Valley-
Livingston Area-Beartooth Foothills-Absaroka/Beartooth Mountains-
Crazy Mountains-Northeast Bighorn Mountains-Sheridan Foothills-
228 AM MST Wed Feb 14 2018

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.

* WHAT...Accumulating snow.

* WHERE...South central Montana, southeast Montana and north
  central Wyoming.

* WHEN...Late this evening through Thursday afternoon. Heaviest
  snow overnight and early Thursday morning.

* ADDITIONAL DETAILS...Snow accumulations of at least 2 to 4 inches
  will bring some travel impacts to the area beginning late this
  evening into Thursday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.

&&

In the hours before

Local storm report, Feb 14, 4:04 PM MST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
404 PM MST WED FEB 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1059 AM     NON-TSTM WND GST 6 ENE LIVINGSTON        45.70N 110.45W
02/14/2018  M63.00  MPH      PARK               MT   ASOS

1200 PM     NON-TSTM WND GST 2 WSW LIVINGSTON        45.65N 110.60W
02/14/2018  M58.00  MPH      PARK               MT   DEPT OF HIGHWAYS

&&

TWH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm, 1 blizzard. Local standard time, as filed.

Blizzard, Judith Gap

When
February 14, 5:30 PM MST to February 15, 12:00 PM MST
Where
Judith Gap forecast zone
Reported by
Trained Spotter
Coordinates
46.424, -109.509 (the zone’s center; the record gives no point)

Highway 191 was closed due to severe driving conditions with near zero visibilities at times.

Winter Storm, Yellowstone

When
February 14, 7:00 PM MST to February 15, 12:00 PM MST
Where
Yellowstone forecast zone
Reported by
Trained Spotter

Snowfall amounts of 6 to 10 inches were reported around the Laurel and Billings areas.

Winter Storm, Northern Big Horn

When
February 14, 8:00 PM MST to February 15, 12:00 PM MST
Where
Northern Big Horn forecast zone
Reported by
Trained Spotter
Coordinates
45.424, -107.490 (the zone’s center; the record gives no point)

Snowfall around 8 to 9 inches was observed around Busby and northwest of Lame Deer.

Winter Storm, Northern Stillwater

When
February 14, 8:00 PM MST to February 15, 12:00 PM MST
Where
Northern Stillwater forecast zone
Reported by
Trained Spotter
Coordinates
45.669, -109.395 (the zone’s center; the record gives no point)

Snowfall of 6 to 10 inches was reported across the northern portions of the county.

Winter Storm, Beartooth Foothills

When
February 14, 8:00 PM MST to February 15, 12:00 PM MST
Where
Beartooth Foothills forecast zone
Reported by
Trained Spotter
Coordinates
45.742, -109.668 (the zone’s center; the record gives no point)

Snowfall amounts of 7 to 9 inches were reported across the McLeod and Absaroka areas.

Winter Storm, Red Lodge Foothills

When
February 14, 9:00 PM MST to February 15, 12:00 PM MST
Where
Red Lodge Foothills forecast zone
Reported by
Trained Spotter
Coordinates
45.227, -109.028 (the zone’s center; the record gives no point)

Snowfall around 6 to 9 inches was reported across the Red Lodge area.

Winter Storm, Eastern Carbon

When
February 14, 10:00 PM MST to February 15, 12:00 PM MST
Where
Eastern Carbon forecast zone
Reported by
Trained Spotter

Snowfall amounts of 6 to 7 inches occurred around Joliet.

Winter Storm, Southern Big Horn

When
February 14, 11:00 PM MST to February 15, 2:00 PM MST
Where
Southern Big Horn forecast zone
Reported by
Trained Spotter

Snowfall amounts of 7 to 8 inches were reported across the area.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2018Every state in 2018This day in weather historyWarnings in Montana, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 732668, 732670, 732669, 732672, 732674, 732673, 732671, 732675.